Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 167, NWS Blacksburg, VA

July 28, 2000Rockingham County, North Carolina; Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 28, 2000, 9:25 PM EDT for Rockingham County, North Carolina; Pittsylvania County, Virginia. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 28, 2000, 9:25 PM EDT (01:25 UTC)
Expired
Jul 28, 2000, 10:15 PM EDT
In force
50 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Rockingham County, NC, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 77 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 9:30 PM EDTHail 1Wentworth, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2000-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 973 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2000-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
973 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1560 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 290127
SVRRNK
NCC157-VAC143-590-290215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
925 PM EDT FRI JUL 28 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DANVILLE IN SOUTH CENTRAL VIRGINIA...  
  ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA... 
  SOUTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 1015 PM EDT.

* AT 922 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF EDEN...MOVING NORTHEAST AT
  20 MPH.

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM.

SOME LOCATGIONS THREATENED THROUGH 1015 PM EDT INCLUDE
  STONEVILLE...
  EDEN...
  MAYFIELD...
  BLAIRS...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

.END
07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 8:50 PM EDT, 35 minutes earlier.

Area forecast discussion, Jul 28, 8:50 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
850 PM EDT FRI JUL 28 2000

WILL GET UPDATE OUT SOMEWHAT EARLY THIS EVENING DUE TO CONTINUED
CONVECTION IN THE EAST. WILL UP POPS TO LIKELY OVERNIGHT IN
SOUTHEAST ZONE SPLIT. MINOR WAVE INDUCING THESE STORMS WILL CONTINUE
EAST ACROSS THE STATE OVERNIGHT, ADVECTING DRIER MID-LEVEL AIR INTO
THE REGION. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE
DYNAMICALLY DRIVEN, SO DO EXPECT THEM TO PERSIST UNTIL JUST AFTER
MIDNIGHT, WHEN THE UPSTREAM DRY AIR ARRIVES IN THE WEST. THIS SHOULD
SQUELCH THE PRECIP.

.RNK...
.VA...NONE.
.WV...NONE.
.NC...NONE.

HH

In the hours before

Local storm report, Jul 28, 4:05 PM EDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
405 PM EDT FRI JUL 28 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    PIPESTEM                  WV   WIND DAMAGE
07/28/00   SUMMERS                        TRAINED SPOTTER REPORTED
                                          TREES DOWN

JW
Special weather statement, Jul 28, 6:32 PM EDT, 2 hours 53 minutes before
NCZ001>004-018>020-VAZ009>020-022>024-032>035-043-045-046-290130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
632 PM EDT FRI JUL 28 2000

...VERY HEAVY DOWNPOURS LIKELY THROUGH MID EVENING...

WIDESPREAD THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH WESTERN
PORTIONS OF VIRGINIA...AND NORTHWEST PORTIONS OF NORTH CAROLINA
THROUGH THE MID EVENING HOURS. RAINFALL RATES AS HIGH AS 2 INCHES
PER HOUR ARE POSSIBLE IN THESE STORMS. SOME OF THE STORMS DURING THE
LATE AFTERNOON HAVE BEEN PERSISTENT...DUMPING AS MUCH AS 3 TO 5
INCHES OF RAIN IN SOME SPOTS ACCORDING TO RADAR ESTIMATES.

MOST OF THE ACTIVITY APPEARS TO BE MOVING EAST...INTO THE FOOTHILLS
OF VIRGINIA. ADDITIONAL STORMS HOWEVER ARE POISED TO MOVE THROUGH
THE HIGHER ELEVATIONS OF VIRGINIA AND NORTH CAROLINA.

THOSE LIVING IN FLOOD PRONE AREAS SHOULD BE ON THE LOOKOUT FOR
RAPIDLY RISING WATER...AND BE READY FOR QUICK ACTION IF FLOODING IS
OBSERVED OR IF A FLASH FLOOD WARNING IS ISSUED FOR YOUR COUNTY.
REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

09
Special weather statement, Jul 28, 6:32 PM EDT, 2 hours 53 minutes before
NCZ001>004-018>020-VAZ009>020-022>024-032>035-043>047-290130-

SPECIAL WEATHER STATEMENT...CORRECTION TO ADD PIEDMONT COUNTIES
NATIONAL WEATHER SERVICE BLACKSBURG, VA
632 PM EDT FRI JUL 28 2000

...VERY HEAVY DOWNPOURS LIKELY THROUGH MID EVENING...

WIDESPREAD THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH WESTERN
PORTIONS OF VIRGINIA...AND NORTHWEST PORTIONS OF NORTH CAROLINA
THROUGH THE MID EVENING HOURS. RAINFALL RATES AS HIGH AS 2 INCHES
PER HOUR ARE POSSIBLE IN THESE STORMS. SOME OF THE STORMS DURING THE
LATE AFTERNOON HAVE BEEN PERSISTENT...DUMPING AS MUCH AS 3 TO 5
INCHES OF RAIN IN SOME SPOTS ACCORDING TO RADAR ESTIMATES.

MOST OF THE ACTIVITY APPEARS TO BE MOVING EAST...INTO THE FOOTHILLS
AND PIEDMONT OF VIRGINIA. ADDITIONAL STORMS HOWEVER ARE POISED TO
MOVE THROUGH THE HIGHER ELEVATIONS OF VIRGINIA AND NORTH CAROLINA
THROUGH AT LEAST 8 PM.

THOSE LIVING IN FLOOD PRONE AREAS SHOULD BE ON THE LOOKOUT FOR
RAPIDLY RISING WATER...AND BE READY FOR QUICK ACTION IF FLOODING IS
OBSERVED OR IF A FLASH FLOOD WARNING IS ISSUED FOR YOUR COUNTY.
REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

09
Local storm report, Jul 28, 6:38 PM EDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
638 PM EDT FRI JUL 28 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    TAZEWELL                  VA   WIND DAMAGE
07/28/00   TAZEWELL                       TRAINED SPOTTER REPORTED
                                          TREES DOWN

JW
Local storm report, Jul 28, 8:05 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
805 PM EDT FRI JUL 28 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    LYNCHBURG                 VA   FLOOD
07/28/00   CAMPBELL                       LAW ENFORCEMENT REPORTED
                                          WARD ROAD CLOSED DUE TO
                                          HIGH WATER

JW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:34 PM EDTSevere Thunderstorm WarningRNKStokes41 min
Jul 28, 9:25 PM EDTSevere Thunderstorm WarningRNKCity of Danville50 min
Jul 29, 3:46 PM EDTFlash Flood WarningRNKWythe119 min
Jul 29, 5:22 PM EDTFlash Flood WarningRNKMontgomery113 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.